Alert archive / Tennessee / High Wind Warnings in 2010

High Wind Warning 5, NWS Morristown, TN

March 28, 20109 counties in Tennessee

NWS Morristown, TN issued this high wind warning at Mar 28, 2010, 2:39 AM EDT for 9 counties in Tennessee. It was in force for 12 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 28, 2010, 2:39 AM EDT (06:39 UTC)
Expired
Mar 28, 2010, 3:00 PM EDT
In force
12 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 5:00 AM EDTNON-TSTM WND GST 872 W Gatlinburg, TNWIND GUST OF 87 MPH MEASURED AT COVE MOUNTAIN FIRE TOWER.
Mar 28, 7:00 AM EDTNON-TSTM WND GST 58Coker Creek, TNWIND GUST OF 58 MPH MEASURED AT TELLICO RAWS SITE.
Mar 28, 9:00 AM EDTNON-TSTM WND GST 76Camp Creek, TNWIND GUST OF 76 MPH MEASURED AT CAMP CREEK WIND TOWER.
Mar 28, 10:15 AM EDTNON-TSTM WND GST 5810 E Sevierville, TNWIND GUST OF 58 MPH MEASURED AT ENGLISH MOUNTAIN ETOS SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.7 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2010-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2010-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1909 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WWUS74 KMRX 280639
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 AM EDT SUN MAR 28 2010

...WINDY CONDITIONS TODAY ACROSS THE AREA...ESPECIALLY THE
TENNESSEE MOUNTAINS AND THEIR ADJACENT WESTERN FOOTHILLS...

.A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH THE OHIO RIVER
VALLEY TODAY. THE PRESSURE GRADIENT WILL TIGHTEN ACROSS...THE
TENNESSEE RIVER VALLEY AND THE SOUTHERN APPALACHIANS. SOUTHEASTERLY
WINDS WILL INCREASE THIS MORNING. THESE WINDS OVER THE TENNESSEE
MOUNTAINS...COMBINED WITH A STABLE AIR MASS...WILL PRODUCE
MOUNTAIN WAVES ALONG THE ADJACENT WESTERN FOOTHILLS INTO THIS
AFTERNOON.

TNZ018-040>047-071>074-086-087-281445-
/O.UPG.KMRX.WI.Y.0013.000000T0000Z-100328T1900Z/
/O.NEW.KMRX.HW.W.0005.100328T0639Z-100328T1900Z/
JOHNSON-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-NORTHWEST MONROE-SOUTHEAST MONROE-
INCLUDING THE CITIES OF...MOUNTAIN CITY...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...MARYVILLE...CADES COVE...SEVIERVILLE...
GATLINBURG...MADISONVILLE...COKER CREEK
239 AM EDT SUN MAR 28 2010

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 


* GUSTY SOUTH TO SOUTHEAST WINDS TODAY.

* WIND SPEEDS OF 25 TO 40 MPH WITH STRONGER GUSTS UP TO 65 MPH
  WILL OCCUR ACROSS THE MOUNTAINS AND THEIR ADJACENT WESTERN
  FOOTHILLS.

* WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE AND POWER
  OUTAGES. MOTORISTS SHOULD USE CAUTION...ESPECIALLY THOSE IN HIGH
  PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND WARNING MEANS THAT WINDS NEAR 40 MPH WITH GUSTS OF 58 MPH
ARE EXPECTED OR OCCURRING.

&&



$$

TNZ012>017-035>039-067>070-081>084-098>100-VAZ001-002-005-006-008-
281445-
/O.EXA.KMRX.WI.Y.0013.000000T0000Z-100328T1900Z/
SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-MORGAN-
ANDERSON-UNION-GRAINGER-HAMBLEN-ROANE-LOUDON-KNOX-JEFFERSON-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MARION-HAMILTON-BRADLEY-LEE-WISE-
SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
SNEEDVILLE...ROGERSVILLE...KINGSPORT...WARTBURG...CLINTON...
OAK RIDGE...MAYNARDVILLE...RUTLEDGE...MORRISTOWN...LENOIR CITY...
KNOXVILLE...DANDRIDGE...DUNLAP...PIKEVILLE...DAYTON...DECATUR...
JASPER...CHATTANOOGA...CLEVELAND...JONESVILLE...WISE...NORTON...
GATE CITY...LEBANON...ABINGDON
239 AM EDT SUN MAR 28 2010 /139 AM CDT SUN MAR 28 2010/

...WIND ADVISORY IN EFFECT UNTIL 3 PM EDT /2 PM CDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM EDT /2 PM CDT/ THIS
AFTERNOON. 

* GUSTY SOUTH TO SOUTHEAST WINDS TODAY.

* WIND SPEEDS OF 20 TO 30 MPH WITH STRONGER GUSTS UP TO 40 MPH.

* WINDS OF THIS MAGNITUDE WILL MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. TREES AND POWER LINES 
  MAY ALSO BE BLOWN DOWN IN SOME AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH WITH GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING.

&&

$$

NCZ060-061-TNZ085-101-102-281445-
/O.CON.KMRX.WI.Y.0013.000000T0000Z-100328T1900Z/
CHEROKEE-CLAY-MCMINN-WEST POLK-EAST POLK-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ATHENS...BENTON...
DUCKTOWN
239 AM EDT SUN MAR 28 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON. 

* GUSTY SOUTH TO SOUTHEAST WINDS TODAY.

* WIND SPEEDS OF 20 TO 30 MPH WITH STRONGER GUSTS UP TO 45 MPH.

* WINDS OF THIS MAGNITUDE WILL MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. TREES AND POWER LINES 
  MAY ALSO BE BLOWN DOWN IN SOME AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH WITH GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING.

&&

$$
1 follow-up statement
798 
WWUS74 KMRX 281441
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1041 AM EDT SUN MAR 28 2010

...WINDY CONDITIONS TODAY ACROSS THE AREA...ESPECIALLY THE
TENNESSEE MOUNTAINS AND THEIR ADJACENT WESTERN FOOTHILLS...

.A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH THE OHIO RIVER
VALLEY TODAY. THIS SYSTEM WILL BRING STRONG AND GUSTY WINDS TO THE
AREA. THESE WINDS OVER THE TENNESSEE MOUNTAINS...COMBINED WITH A
STABLE AIR MASS...WILL PRODUCE MOUNTAIN WAVES ALONG THE ADJACENT
WESTERN FOOTHILLS INTO THIS AFTERNOON.

TNZ018-040>047-071>074-086-087-281900-
/O.CON.KMRX.HW.W.0005.000000T0000Z-100328T1900Z/
JOHNSON-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-NORTHWEST MONROE-SOUTHEAST MONROE-
INCLUDING THE CITIES OF...MOUNTAIN CITY...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...MARYVILLE...CADES COVE...SEVIERVILLE...
GATLINBURG...MADISONVILLE...COKER CREEK
1041 AM EDT SUN MAR 28 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON. 

* GUSTY SOUTH TO SOUTHEAST WINDS TODAY.

* WIND SPEEDS OF 20 TO 35 MPH WITH STRONGER GUSTS UP TO 65 MPH WILL
  OCCUR ACROSS THE MOUNTAINS AND THEIR ADJACENT WESTERN FOOTHILLS.

* WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE AND POWER 
  OUTAGES. MOTORISTS SHOULD USE CAUTION...ESPECIALLY THOSE IN 
  HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...


A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH AND/OR GUSTS
OF 58 MPH OR HIGHER CAN BE EXPECTED AT TIMES. 

&&

$$

NCZ060-061-TNZ012>017-035>039-067>070-081>085-098>102-VAZ001-002-
005-006-008-281900-
/O.CON.KMRX.WI.Y.0013.000000T0000Z-100328T1900Z/
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-ROANE-LOUDON-KNOX-
JEFFERSON-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-MARION-HAMILTON-
BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...RUTLEDGE...
MORRISTOWN...LENOIR CITY...KNOXVILLE...DANDRIDGE...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...JASPER...CHATTANOOGA...
CLEVELAND...BENTON...DUCKTOWN...JONESVILLE...WISE...NORTON...
GATE CITY...LEBANON...ABINGDON
1041 AM EDT SUN MAR 28 2010 /941 AM CDT SUN MAR 28 2010/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EDT /2 PM CDT/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EDT /2 PM CDT/ THIS
AFTERNOON. 

* GUSTY SOUTH TO SOUTHEAST WINDS TODAY.

* WIND SPEEDS OF 15 TO 25 MPH WITH STRONGER GUSTS TO AROUND 40 MPH
  WILL BE POSSIBLE AT TIMES.

* WINDS OF THIS MAGNITUDE WILL MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. TREES AND POWER LINES 
  MAY ALSO BE BLOWN DOWN IN SOME AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH WITH GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Mar 28, 1:25 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 28, 1:25 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
125 AM EDT SUN MAR 28 2010

.AVIATION...STRONG SOUTHERLY LOW LEVEL JET ACROSS AREA EARLY TODAY
IN ADVANCE OF APPROACHING COLD FRONT. LLWS CONDITIONS AT SITES TIL
WINDS BEGIN TO MIX DOWN LATER THIS MORNING. SHOWERS WILL BREAK OUT
AHEAD OF THE COLD FRONT CREATING MVFR CONDITIONS IN CEILING AND
VISIBILITY AT CHA AROUND 13Z AND TYS PROBABLY NOT UNTIL MID DAY
SUNDAY AS STRONG DOWNSLOPING SOUTHERLY FLOW BATTLES WORSENING FLIGHT
CONDITIONS HERE. SAME STORY AT TRI WHERE VFR SHOWERS DEVELOP AROUND
19Z. COLD FRONT AT CHA AROUND MID DAY WITH FROPA POSSIBLY AS EARLY
AS 20Z. FROPA AT TYS A BIT LATER AND THROUGH TRI AROUND 29/00Z.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM EDT SUNDAY FOR THE
     FOLLOWING ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM EDT SUNDAY FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...EAST POLK...JOHNSON...MCMINN...NW BLOUNT...
     NORTH SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...
     NORTHWEST GREENE...NORTHWEST MONROE...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST
     MONROE...UNICOI...WASHINGTON TN...WEST POLK.

VA...NONE.

&&
Hazardous weather outlook, Mar 27, 4:57 AM EDT, 21 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
457 AM EDT SAT MAR 27 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
457 AM EDT SAT MAR 27 2010 /357 AM CDT SAT MAR 27 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS WILL DEVELOP TONIGHT AS A COLD FRONT
APPROACHES FROM THE WEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA SUNDAY AS THE
COLD FRONT MOVES THROUGH THE SOUTHERN APPALACHIANS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:06 PM EDTTornado WarningMRXMonroe, Polk54 min
Mar 28, 4:48 PM EDTSevere Thunderstorm WarningMRXKnox, Loudon42 min
Mar 28, 5:06 PM EDTAreal Flood AdvisoryMRXHancock, Hawkins, Sullivan3 hr

Nearby

High Wind Warnings in Tennessee, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.